Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

December 11, 2021Rush County, Indiana

NWS Indianapolis, IN issued this special weather statement at Dec 11, 2021, 3:39 AM EST for Rush County, Indiana. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2021, 3:39 AM EST (08:39 UTC)
Expired
Dec 11, 2021, 4:15 AM EST
In force
36 min
Issued by
NWS Indianapolis, IN
Hail
0.00 in
Wind
50

County Rush County, IN

The radar

The Indianapolis radar (KIND), 70 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 3:48 AM ESTTSTM WND DMG1 W Mays, INTREE BLOWN ONTO INDIANA ROUTE 9 NEAR EAST COUNTY ROAD 900 NORTH. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS83 KIND 110839
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
339 AM EST Sat Dec 11 2021
 
INZ057-065-110915-
Rush IN-Decatur IN-
339 AM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of Rush and northern
Decatur Counties through 415 AM EST...

At 338 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Rushville to 11 miles
south of Shelbyville. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Rushville around 345 AM EST.

This includes Interstate 74 between mile markers 124 and 128.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3940 8563 3957 8563 3972 8556 3979 8532
      3979 8530 3940 8530
TIME...MOT...LOC 0838Z 255DEG 48KT 3969 8552 3938 8570 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

TWF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Dec 11, 3:07 AM EST, 32 minutes earlier.

Area forecast discussion, Dec 11, 3:07 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
307 AM EST Sat Dec 11 2021

.Short Term...(Today through Sunday)
Issued at 307 AM EST Sat Dec 11 2021

...Convection finally pushing east prior to daybreak...
...Gusty winds today nearing 50 mph at times...

Early this morning convection has persisted across central Indiana.
Tornado watches will likely come to an end around 10Z or just prior.
But some scattered convection will still be flirting with warning
criteria given any structure that can be tall enough will easily
bring to the surface the 50-60kts of winds aloft. Winds have
continued to become more uniform, eliminating the directional shear
from earlier this morning and become more speed shear dominant in
the 0-1km layer. Then the focus will transition to the wind
advisory.

Moisture rich atmosphere will persist through this morning, as
dewpoints have surged well into the 50s to lower 60s across the
state. Thermal ridge remains overhead, but frontal boundary will
continue to press east as the 500mb vort axis pivots east mid-
morning. Mixed layer continues to be progged to push well into the 2-
3kft range, where a core of 40-50kts of wind will exist.

Height rises will likely not occur until after 21z, meaning the
gusty winds will continue well into the afternoon before enough
ridging arrives from the west to stabilize the environment.

Max temps for today will likely occur during the morning hours or
just prior to dawn, with temps slowly falling later this afternoon.
Then overnight as ridging continues to advect in from the west
coupled with clearing skies, expect temps to fall back to the upper
20s. The caveat for the overnight hours will be potential for fog to
develop.

With light winds expected, the concern is not enough subsidence will
occur in the afternoon hours or evening that we could see some
radiational fog develop overnight. But as eluded to about temps,
there could be just enough friction aloft to inhibit temps from
radiating and thus helping to keep fog from developing.

Sunday: Ridging will remain in place across the Ohio Valley, with
benign conditions. Mixed layer will once again increase marginally
Sun afternoon to around 1800ft agl, and produce some west/southwest
breezes in the 15 to 25 mph range. Otherwise Sun should be a rather
quiet day with temps in the mid/upr 40s.

&&

.Long Term...(Sunday night through Friday)
Issued at 307 AM EST Sat Dec 11 2021

The start of the long term will continue the respite from the
widespread convection we have seen yesterday and through this
overnight as the surface high shifts to the southeastern states
Sunday night into Tuesday. As it does so, warm and moist Gulf return
flow will gear up over the Ohio Valley and Great Lakes. This will
initially provide gradual moderating temperatures and dry weather
but then a warm front will lift northeast into the Ohio Valley
Tuesday night into Wednesday as the upper flow turns southwest ahead
of a California trough. This will provide enough forcing to justify
rain shower chances by Tuesday and especially Tuesday night.

As the aforementioned upper trough moves into the Rockies it will
spin up strong surface low pressure. The surface system will then
quickly march northeast to near Lake Superior Wednesday night and
Hudson Bay Thursday. As it does so, an associated cold front will
slide southeast across central Indiana on Thursday. The front will
interact with deep moisture and support good chance to likely
showers on Thursday. However, with the upper through and better
forcing well north of the area and instability marginal at best, a
thunder mention is not needed at least at this point. Finally, there
appears to be some potential for the front to return north late next
week as displayed in blend PoPs. Confidence is low, but do not want
to pull them out yet at the risk of flip flopping.

Based on 850 millibar temperatures greater than 12 degrees Celsius,
60s are possible again by Wednesday. Temperatures will then tumble
next week but only back to around normal or better with highs mostly
in the 40s.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1252 AM EST Sat Dec 11 2021

IMPACTS:

* IFR or worse ceilings will continue this evening into the
  overnight, with fluctuations in both ceiling and visibility
  likely, particularly with thunderstorm activity.

* Convection will persist overnight and impact all terminals
  through the predawn hours

* Southerly wind gusts will increase to near 30kts by late
  evening...higher winds possible in and near thunderstorms

* Low level wind shear this evening into the overnight.

* winds will veer to westerly with the cold frontal passage early
  Saturday: gusts at 30-40kts expected throughout much of the day
  Saturday

Discussion:

Poor flying conditions will be the rule this TAF period as rapidly
strenghtening low pressure pushes northeastward into the Great Lakes
and drags a strong cold front through the area.

Widespread restricted ceilings, primarily IFR or worse, are expected
in the warm sector overnight, although there will likely be
fluctuations in both ceiling and visibility, particularly in
thunderstorm activity.

Expect convection to continue to develop to our west and southwest
this evening and begin to impact the terminals after about 03Z or
so, and have used TEMPO groups to try to better define impact
windows, although uncertainty remains in the high shear, relatively
low instability environment.

Surface winds are likely to become gusty in short order, although
will still carry low level wind shear given extremely strong
southerly/southwesterly flow just off the surface overnight.

After the front passes late tonight into early Saturday morning,
there may be a brief period where ceilings improve before widespread
MVFR stratus redevelops.

Winds will become quite strong on Saturday with gusts at times well
into the 30KT to near 40KT range, strongest to the north. These
gusts will dissipate very late in the period in typical diurnal
fashion.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 AM this morning to 5 PM EST this afternoon
for INZ021-028>031-035>049.

&&

Short Term...Beach
Long Term...MK
Aviation...Beach
Hazardous weather outlook, Dec 11, 3:24 AM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
324 AM EST Sat Dec 11 2021

INZ021-028>031-035>049-051>057-060>065-067>072-120830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
324 AM EST Sat Dec 11 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Some lingering thunderstorms early this morning could become strong
or even severe before ending around daybreak, mainly east of a
Bloomington to Rushville line.

Strong westerly wind gusts up to 40 to 50 mph are expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight and early Saturday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Dec 11, 2:53 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
253 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND DMG     2 WNW NEW WHITELAND     39.57N 86.14W
12/11/2021                   JOHNSON            IN   EMERGENCY MNGR

            ELECTRIC POLES AND SOME TREES DOWN IN THE
            COUNTY. TRANSFORMER FIRE IN SOUTHERN PART OF
            THE COUNTY.

&&

CP
Local storm report, Dec 11, 2:59 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     TSTM WND DMG     1 N BALL STATE UNIVERSI 40.21N 85.41W
12/11/2021                   DELAWARE           IN   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

CP
Local storm report, Dec 11, 3:01 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     TSTM WND GST     3 NNE BALL STATE UNIVER 40.23N 85.40W
12/11/2021  M59 MPH          DELAWARE           IN   ASOS

            ASOS STATION KMIE MUNCIE.

&&

CP
Local storm report, Dec 11, 3:04 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
304 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     TSTM WND GST     1 NW INDIANA UNIVERSITY 39.17N 86.53W
12/11/2021  E50 MPH          MONROE             IN   PUBLIC

            PEA SIZE HAIL AS WELL.

&&

CP
Local storm report, Dec 11, 3:37 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
337 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     FLOOD            ALBANY                  40.30N 85.23W
12/11/2021                   DELAWARE           IN   AMATEUR RADIO

            MINOR FLOODING OF AROUND 1 FOOT DEPTH IN
            DOWNTOWN ALBANY NEAR FIRE STATION. RAIN
            OVERWHELMING STORM DRAINS.

&&

CP
Special weather statement, Dec 11, 3:39 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
339 AM EST Sat Dec 11 2021

INZ057-065-110915-
Rush IN-Decatur IN-
339 AM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of Rush and northern
Decatur Counties through 415 AM EST...

At 338 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Rushville to 11 miles
south of Shelbyville. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rushville around 345 AM EST.

This includes Interstate 74 between mile markers 124 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3940 8563 3957 8563 3972 8556 3979 8532
      3979 8530 3940 8530
TIME...MOT...LOC 0838Z 255DEG 48KT 3969 8552 3938 8570

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TWF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 8:30 PM ESTSpecial Weather StatementINDDaviess, Lawrence, Martin45 min
Dec 10, 9:22 PM ESTSpecial Weather StatementINDJennings23 min
Dec 10, 9:34 PM ESTSpecial Weather StatementINDBrown26 min
Dec 10, 9:38 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Shelby25 min
Dec 10, 11:14 PM ESTSpecial Weather StatementINDHendricks, Johnson, Marion, Morgan, Shelby31 min
Dec 10, 11:32 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion, Warren28 min
Dec 10, 11:42 PM ESTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Greene, Knox, Martin, Monroe, Owen33 min
Dec 10, 11:45 PM ESTTornado WarningINDFountain, Parke, Vermillion30 min
Dec 10, 11:55 PM ESTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Greene, Knox, Sullivan35 min
Dec 10, 11:55 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Tippecanoe, Vermillion, Vigo and 1 more35 min
Dec 11, 12:10 AM ESTTornado WarningINDDaviess, Greene, Knox, Sullivan22 min
Dec 11, 12:16 AM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Montgomery, Parke, Putnam, Tippecanoe29 min
Dec 11, 12:36 AM ESTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Howard, Montgomery and 1 more24 min
Dec 11, 12:58 AM ESTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Hendricks, Howard, Madison and 4 more32 min
Dec 11, 1:05 AM ESTSevere Thunderstorm WarningINDParke, Vermillion, Vigo25 min
Dec 11, 1:18 AM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Henry, Madison, Tipton38 min
Dec 11, 1:28 AM ESTSevere Thunderstorm WarningINDClay, Parke, Putnam, Vigo32 min
Dec 11, 1:44 AM ESTAreal Flood AdvisoryINDBoone, Clinton, Montgomery, Parke, Putnam, Vermillion4 hr
Dec 11, 1:49 AM ESTSevere Thunderstorm WarningINDHendricks, Putnam26 min
Dec 11, 1:59 AM ESTSevere Thunderstorm WarningINDHendricks, Putnam21 min
Dec 11, 2:08 AM ESTSpecial Weather StatementINDDaviess, Greene, Knox, Martin52 min
Dec 11, 2:15 AM ESTSevere Thunderstorm WarningINDHamilton, Marion30 min
Dec 11, 2:35 AM ESTSevere Thunderstorm WarningINDDelaware, Henry, Madison25 min
Dec 11, 2:40 AM ESTSpecial Weather StatementINDBrown, Johnson, Monroe50 min
Dec 11, 2:56 AM ESTSevere Thunderstorm WarningINDDelaware, Randolph34 min
Dec 11, 2:56 AM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Monroe, Morgan, Shelby34 min
Dec 11, 3:31 AM ESTAreal Flood AdvisoryINDBoone, Delaware, Hamilton, Madison, Tipton3 hr
Dec 11, 3:44 AM ESTSevere Thunderstorm WarningINDRush16 min
Dec 11, 3:53 AM ESTSpecial Weather StatementINDJennings37 min
Dec 11, 10:17 AM ESTAreal Flood WarningINDRush23 hr
Dec 11, 11:49 AM ESTRiver Flood WarningINDDelaware, Randolph16 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.